Winter Storm, Douglas
- When
- February 6, 8:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.933, -92.499 (the zone’s center; the record gives no point)
Upper level storm system clipped southern Missouri, and produced a 6 inch snow band to fall over a 20 mile wide line across Douglas, Oregon, and Taney counties. Most areas south of the Interstate 44 corridor received 3 to 5 inches, with 1 to 2 inch amounts north of the corridor.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Upper level storm system clipped southern Missouri, and produced a 6 inch snow band to fall over a 20 mile wide line across Douglas, Oregon, and Taney counties. Most areas south of the Interstate 44 corridor received 3 to 5 inches, with 1 to 2 inch amounts north of the corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 6, 2:10 PM CST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CST THU FEB 6 2003 FORECAST CONCERNS INCLUDE SNOWFALL TRENDS THIS EVENING...COLDER TEMPERATURES FRIDAY...AND PRECIPITATION CHANCES SUNDAY. A BAND OF SNOW ASSOCIATED WITH A POTENT UPPER LEVEL SHORTWAVE WAS SPREADING EAST ACROSS SOUTHERN MISSOURI THIS AFTERNOON. VISIBILITIES HAVE BEEN DOWN TO ONE HALF MILE IN THE HEAVIER BANDS. THE SHORTWAVE WAS LOCATED OVER NORTHERN OKLAHOMA BUT WAS SHOWING SIGNS OF SHEARING. ASSOCIATED 850 MB LOW WAS TRACKING ACROSS NORTHERN ARKANSAS. BLOCKING PATTERN WILL REMAIN IN PLACE THROUGH THE WEEKEND BEFORE BREAKING DOWN NEXT WEEK. THIS WILL KEEP A PREVAILING NORTHWEST FLOW AND RATHER COLD REGIME ACROSS THE REGION. MODELS IN REASONABLE AGREEMENT WITH SYNOPTIC SCALE FEATURES. THE SNOW WILL TAPER OFF FROM THE WEST THIS EVENING AS THE SHORTWAVE MIGRATES EASTWARD. THIS SYSTEM WILL CONTINUE TO SHEAR OUT AS A LARGE SCALE POSITIVE TILT TROUGH DROPS SOUTH. AN ADDITIONAL 1 TO 3 INCHES WILL BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 44 BEFORE THE SNOW ENDS THIS EVENING. AN ARCTIC AIRMASS WILL BE POISED TO SURGE SOUTHWARD IN THE WAKE OF THIS SYSTEM. STRONG COLD AIR ADVECTION WILL COMMENCE LATE TONIGHT AS HIGH PRESSURE OVER THE NORTHERN PLAINS BUILDS SOUTHWARD. EXPECT RAPID CLEARING LATE TONIGHT AS STRONG SUBSIDENCE SPREADS INTO THE AREA. WITH THE INTRUSION OF ARCTIC AIR AND EXISTING SNOW COVER...TEMPERATURES WILL PLUMMET AND RANGE FROM 5 TO 15 DEGREES ACROSS THE AREA BY SUNRISE FRIDAY. GUIDANCE IN GOOD AGREEMENT WITH OVERNIGHT LOWS. BRISK NORTH WINDS LATE TONIGHT AND EARLY FRIDAY WILL DRIVE WIND CHILLS DOWN INTO THE ZERO TO 10 BELOW RANGE. 850 MB TEMPERATURES WILL BOTTOM OUT IN THE MINUS 12 TO 15 DEGREE RANGE FRIDAY. SURFACE TEMPERATURES WILL REMAIN BELOW FREEZING AS THE SURFACE HIGH SETTLES SOUTH INTO THE SOUTHERN PLAINS. READINGS WILL NOT BE AS COLD FRIDAY NIGHT OR SATURDAY AS THE LOW LEVEL FLOW TURNS TO A MORE SOUTHWESTERLY DIRECTION. THE SHORTWAVE NOW ALONG THE NORTHERN CALIFORNIA COAST WILL MAKE ITS WAY INTO THE SOUTHERN PLAINS BY SUNDAY. THIS MAY BE JOINED BY A SYSTEM DROPPING OUT OF THE NORTHERN STREAM. MODELS SUGGESTING SOME FORCING AND ASSOCIATED LIGHT PRECIPITATION WITH THIS SYSTEM AS IT TRAVERSES THE REGION SUNDAY. NOT MUCH CONFIDENCE ON THE EVOLUTION OF THIS SYSTEM SO WILL INCLUDE ONLY A CHANCE OF FLURRIES SUNDAY. ONLY MODEST WARMING INTO EARLY NEXT WEEK AS FLOW REMAINS NORTHWESTERLY. THE UPPER PATTERN WILL BEGIN TO TRANSITION BY MIDWEEK WITH BUILDING 500 MB HEIGHTS AND MORE WESTERLY FLOW. THIS WILL RESULT IN POTENTIALLY MORE SIGNIFICANT WARMING DURING THE MIDDLE AND LATE PART OF NEXT WEEK. ALL FORECAST GRIDS HAVE BEEN SENT. .SGF... MO...WINTER WEATHER ADVISORY THROUGH EARLY THIS EVENING FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL MISSOURI. KS...NONE. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST THU FEB 6 2003 ...SIGNIFICANT SNOW ACCUMULATIONS THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES. AREAS AFFECTED AND TIMING: SPREADING WEST TO EAST ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND EARLY EVENING. DISCUSSION: A POTENT STORM SYSTEM WILL PUSH EAST FROM THE SOUTHERN PLAINS AND ACROSS SOUTHERN MISSOURI THIS EVENING. A BAND OF SNOW WILL SPREAD EAST ACROSS SOUTHERN MISSOURI THIS AFTERNOON AND PRODUCE ANOTHER ONE TO THREE INCHES OF SNOW ON TOP OF THE SNOW THAT FELL THROUGH THURSDAY MORNING. THE SNOWFALL WILL END FROM THE WEST LATE TODAY AND END OVER SOUTH CENTRAL MISSOURI BY MIDNIGHT. TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES WILL BE COMMON WITH HEAVIER AMOUNTS AROUND 5 INCHES POSSIBLE ACROSS FAR SOUTHERN MISSOURI. ADDITIONAL INFORMATION: A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH EARLY THIS EVENING. SIGNIFICANT SNOW ACCUMULATIONS CAN ALSO BE EXPECTED ACROSS THE SURROUNDING REGION INCLUDING NORTHEAST OKLAHOMA AND NORTHERN ARKANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GUSTY WINDS OF 15 TO 20 MPH COMBINED WITH TEMPERATURES IN THE SINGLE DIGITS ABOVE ZERO...WILL PRODUCE WIND CHILL VALUES OF ZERO TO 10 BELOW ZERO FRIDAY MORNING BETWEEN 3 AND 9 AM. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND VOLUNTEER OBSERVES ARE ENCOURAGED TO RELAY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE SPRINGFIELD. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342936, 5342937, 5342938.